Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 215, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 22, 2018, 6:40 PM MDT for Keith County, Perkins County, Nebraska. It was in force for 50 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2018, 6:40 PM MDT (00:40 UTC)
- Expired
- Jul 22, 2018, 7:30 PM MDT
- In force
- 50 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Keith County, NE, Perkins County, NE
The radar
The North Platte radar (KLNX), 125 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 6:40 PM MDT | HAIL 2.75 | 3 Nne Roscoe, NE | DELAYED REPORT. TIME ESTIMATED OFF RADAR. REPORTS OF HEAVY DAMAGE TO THE AREA AND SOME INJURED COWS. |
| Jul 22, 6:41 PM MDT | TSTM WND GST 60 | 3 Ne Roscoe, NE | |
| Jul 22, 6:41 PM MDT | HAIL 1.75 | 3 Ne Roscoe, NE | |
| Jul 22, 6:45 PM MDT | HAIL 1.25 | 1 W Roscoe, NE | REPORT VIA SOCIAL MEDIA, ESTIMATED TIME OF 745PM CDT. |
| Jul 22, 7:03 PM MDT | HAIL 1.75 | 7 S Roscoe, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 5:22 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1883 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1368 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.9
The text
As transmitted.
886
WUUS53 KLBF 230040
SVRLBF
NEC101-135-230130-
/O.NEW.KLBF.SV.W.0215.180723T0040Z-180723T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
640 PM MDT SUN JUL 22 2018
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
North central Perkins County in southwestern Nebraska...
Southeastern Keith County in southwestern Nebraska...
* Until 730 PM MDT.
* At 639 PM MDT, a severe thunderstorm was located near Keystone, or
9 miles east of Ogallala, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Paxton, Sarben, Keystone, Roscoe, Nevens and Broganville.
This includes Interstate 80 in Nebraska between mile markers 130 and
150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4087 10162 4116 10167 4129 10150 4114 10126
4104 10126
TIME...MOT...LOC 0039Z 328DEG 14KT 4118 10155
HAIL...1.25IN
WIND...60MPH
$$
Jacobs2 follow-up statements
538
WWUS53 KLBF 230052
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
652 PM MDT SUN JUL 22 2018
NEC101-135-230130-
/O.CON.KLBF.SV.W.0215.000000T0000Z-180723T0130Z/
Perkins NE-Keith NE-
652 PM MDT SUN JUL 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTH CENTRAL PERKINS AND SOUTHEASTERN KEITH COUNTIES...
At 651 PM MDT, a severe thunderstorm was located over Roscoe, or 8
miles east of Ogallala, moving south at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Public. At 641 MDT golfball size hail and 60 mph winds was
reported 3 miles northeast of Roscoe.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Paxton, Roscoe, Sarben, Nevens and Broganville.
This includes Interstate 80 in Nebraska between mile markers 131 and
150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4087 10162 4114 10165 4126 10148 4114 10126
4104 10126
TIME...MOT...LOC 0051Z 347DEG 16KT 4111 10155
HAIL...1.75IN
WIND...60MPH
$$
Jacobs315
WWUS53 KLBF 230112
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
712 PM MDT SUN JUL 22 2018
NEC101-135-230130-
/O.CON.KLBF.SV.W.0215.000000T0000Z-180723T0130Z/
Perkins NE-Keith NE-
712 PM MDT SUN JUL 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTH CENTRAL PERKINS AND SOUTHEASTERN KEITH COUNTIES...
At 712 PM MDT, a severe thunderstorm was located 8 miles south of
Roscoe, or 11 miles southeast of Ogallala, moving south at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Paxton and Roscoe.
This includes Interstate 80 in Nebraska between mile markers 132 and
150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4087 10162 4113 10162 4119 10149 4114 10126
4104 10126
TIME...MOT...LOC 0112Z 352DEG 15KT 4102 10155
HAIL...1.75IN
WIND...60MPH
$$
JacobsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 5:11 PM MDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 22, 5:11 PM MDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service North Platte NE 611 PM CDT Sun Jul 22 2018 .SYNOPSIS... Issued at 227 PM CDT Sun Jul 22 2018 Cold front moving across central ND southward across the western third of SD then arcing back to the west across southern WY, with decent pressure rises behind it for this time of day in the summer season. Ahead of the cold front a surface trough located from a low in southwest SD southward across the Panhandle fo NE into northeast CO. GOES-E sat derived winds show a mid level speed max paralleling the Mo river from eastern NE into western IA and a second weaker speed max over southern WY which is in association with a subtle darkening in water vapor imagery rotating around the upper ridge parked over NM/southern CO. On a larger scale, a strong upper trough moving across southern Canada and a large upper low over the eastern third of the country. && .SHORT TERM...(This evening through Monday) Issued at 227 PM CDT Sun Jul 22 2018 It is the aforementioned subtle shortwave/speed max rotating around the upper ridge that is expected to become juxtaposed with the eastward advancing cold front which has more upper support across ND. Short term convective allowing models (CAMs) have various solutions as to whether storms will actual develop along the front in NE this afternoon or evening or not. This conundrum is driven by differences in the strength of the larger scale lift and the low level convergence that would result, and if that convergence would be enough to overcome warm temps aloft. Even if this does occur, with fairly weak deep layer shear in place, would any updraft be able to become organized to present a severe weather threat? The individual HREF members suggest there will be sufficient lift/circulation along the front to sustain updraft and eventually organization into a cluster of multicell storms. Confidence in any one solution is unfortunately moderate at best currently, but the forecast highlights the north central zones and far southwest as having the best chances due to closer proximity to upper forcing in the north, and better proximity in the southwest portion of NE to whatever LLJ would develop in the southern Plains/western KS. Will be monitoring convective initiation that should occur in some fashion in the next 3-4 hours. .LONG TERM...(Monday through Sunday) Issued at 227 PM CDT Sun Jul 22 2018 Beginning 06Z Monday. The forecast models for early this week indicate the slight westward retrograde of the upper ridge as a strong wave passes across the Canadian Prairies. This will promote a continued period of upper level quasi-zonal to northwesterly flow atop the plains with high pressure parked off to the west. The work week pattern will be unsettled though as several weak disturbances pass through the flow. Monday will largely be dry, except southwest Nebraska where an area of lingering moisture and convergence from the front/sfc trough is suggested. The activity will work to the south with mostly clear skies across the forecast area for the remainder of the day. Tuesday, PWATS gradually increase but Omega fields show little in the way of energy until the evening hours when the next wave drops southeast from the Canadian Rockies out onto the northern High Plains. The models are initially keying storm initiation on a frontal boundary across northern Nebraska near the 00z Wed timeframe. SBCAPE values are shown to be on the order of 1.5-3.0 kj/kg with ample shear. Thermal profiles show a good contribution of CAPE in the HGZ, but quickly transition to "tall and skinny" as PWATS increase over 1.50". In addition to strong winds and large hail, heavy rainfall would be expected. Up growth to a complex would be expected with a High Plains LLJ targeting the central and southern Sandhills overnight. Late in the week the models are trending toward a deep trough north of the Great Lakes region with noticeably cooler temperatures for the Plains and northern corn belt. Would expect a waffling baroclinic zone to be to our west. The unsettled northwest flow is shown to work on that boundary and provide several chances for rainfall, some of which may be heavy, especially Thursday into Saturday when direct upslope flow is suggested and a good wave passes through the mean flow. All in all, temperatures look to trend below normal this work week with near daily chances of rainfall, some of which may be heavy. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 616 PM CDT Sun Jul 22 2018 Latest radar display shows thunderstorms developing from near Arthur to near Valentine just ahead of a front along a surface trough. Thunderstorms are expected to continue to develop with the front just off to the west and north that will move into the area early this evening. Storms are expected to continue through the evening moving southeastward from present location across the Sandhills and into parts of southeast NEB as the front advances. Strong to severe storms are possible through the evening. In addition, there is some potential for redevelopment across north central NEB, possible southwest NEB as well, after midnight. Otherwise, VFR conditions are expected overnight with winds breezy and out of the northwest. Decreasing sky cover tomorrow becoming mostly/partly sunny in the afternoon with winds shifting and becoming north-northeast. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Stoppkotte SHORT TERM...Stoppkotte LONG TERM...Jacobs AVIATION...ET **CORRECTED TYPO IN AVIATION**
Hazardous weather outlook, Jul 22, 5:35 PM MDT, 1 hour 5 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 635 PM CDT Sun Jul 22 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-232345- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 635 PM CDT Sun Jul 22 2018 /535 PM MDT Sun Jul 22 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered strong to severe thunderstorms will be possible along an advancing cold front this evening and overnight. A severe thunderstorm watch is in effect until 1 AM central time. Damaging winds, hail up to golf ball size, and heavy rainfall are the main threats from southwest Nebraska northeast through the central and eastern Sandhills into north central Nebraska. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Scattered strong or severe thunderstorms are possible Tuesday evening. Large hail and wind damage are the primary hazards, though heavy rainfall is possible as well. Daily chances for additional thunderstorms are forecast Wednesday through Saturday. Heavy rainfall will be possible with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening from north central Nebraska southeast into the eastern Panhandle. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte JS/SJ/ET
In the hours before
Special weather statement, Jul 22, 5:04 PM MDT, 1 hour 36 minutes before
Special Weather Statement National Weather Service North Platte NE 604 PM CDT SUN JUL 22 2018 NEZ023-024-035-036-222345- Hooker NE-Grant NE-Arthur NE-McPherson NE- 604 PM CDT SUN JUL 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARTHUR... SOUTHEASTERN GRANT...SOUTHWESTERN HOOKER AND NORTHWESTERN MCPHERSON COUNTIES UNTIL 645 PM CDT/545 PM MDT/... At 604 PM CDT/504 PM MDT/, Doppler radar was tracking a strong thunderstorm 19 miles southeast of Whitman, or 21 miles southwest of Mullen, moving southeast at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sand Beach Lake, Flatts, Big Lamunyon Flats, Diamond Bar Lake, Bucktail, Schnick Lake, East Cody Lake and Calora. This includes the following highways... Highway 92 between mile markers 178 and 190. Highway 97 between mile markers 39 and 40. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4181 10147 4192 10127 4167 10094 4146 10142 TIME...MOT...LOC 2304Z 324DEG 15KT 4181 10132 Jacobs
Special weather statement, Jul 22, 5:07 PM MDT, 1 hour 33 minutes before
Special Weather Statement National Weather Service North Platte NE 607 PM CDT SUN JUL 22 2018 NEZ005-024-025-094-222345- Eastern Cherry NE-Hooker NE-Western Cherry NE-Thomas NE- 607 PM CDT SUN JUL 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY... NORTHEASTERN HOOKER AND NORTHWESTERN THOMAS COUNTIES UNTIL 645 PM CDT/545 PM MDT/... At 606 PM CDT/506 PM MDT/, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Mullen, moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mullen, Seneca, Giant Hill and Kelso. This includes the following highways... Highway 2 between mile markers 184 and 199. Highway 97 between mile markers 62 and 80. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4220 10110 4229 10093 4208 10063 4189 10102 TIME...MOT...LOC 2306Z 324DEG 14KT 4215 10095 Jacobs
Special weather statement, Jul 22, 5:09 PM MDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service North Platte NE 609 PM CDT SUN JUL 22 2018 NEZ005-094-230000- Eastern Cherry NE-Western Cherry NE- 609 PM CDT SUN JUL 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY COUNTY UNTIL 700 PM CDT/600 PM MDT/... At 609 PM CDT/509 PM MDT/, Doppler radar was tracking a strong thunderstorm near Merritt Reservoir, or 23 miles southwest of Valentine, moving south at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Valentine National Wildlife Refuge. This includes the following highways... Highway 97 between mile markers 108 and 115. Highway 83 between mile markers 182 and 190. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Merritt Reservoir, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4261 10094 4267 10069 4249 10039 4236 10077 TIME...MOT...LOC 2309Z 347DEG 10KT 4259 10080 Jacobs
Local storm report, Jul 22, 5:32 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
632 PM CDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 24 NW TRYON 41.80N 101.27W
07/22/2018 E1.75 INCH HOOKER NE PUBLIC
&&
THORNESpecial weather statement, Jul 22, 6:10 PM MDT, 30 minutes before
Special Weather Statement National Weather Service North Platte NE 710 PM CDT SUN JUL 22 2018 NEZ005-006-230100- Eastern Cherry NE-Keya Paha NE- 710 PM CDT SUN JUL 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY AND WESTERN KEYA PAHA COUNTIES UNTIL 800 PM CDT... At 710 PM CDT, trained weather spotters reported a strong thunderstorm near Littleburg, or 9 miles north of Valentine, moving southeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sparks and Smith Falls State Park. This includes the following highways... Highway 83 between mile markers 219 and 222. Highway 12 between mile markers 3 and 21. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && A Severe Thunderstorm Watch remains in effect until 100 AM CDT for north central Nebraska. LAT...LON 4293 10018 4280 10041 4300 10064 4300 10028 TIME...MOT...LOC 0010Z 318DEG 12KT 4301 10050 Jacobs
Local storm report, Jul 22, 6:25 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
725 PM CDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 23 ESE ARTHUR 41.44N 101.28W
07/22/2018 E1.00 INCH MCPHERSON NE PUBLIC
ESTIMATED PEA TO QUARTER SIZE HAIL.
&&
SJACOBSThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:57 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 48 min |
| Jul 22, 7:36 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Hayes, Perkins | 39 min |
| Jul 22, 7:52 PM MDT | Special Weather Statement | LBF | Cherry | 38 min |
| Jul 22, 8:12 PM MDT | Special Weather Statement | LBF | Brown | 48 min |
| Jul 22, 8:14 PM MDT | Special Weather Statement | LBF | Chase, Hayes | 46 min |
| Jul 22, 8:56 PM MDT | Special Weather Statement | LBF | Brown | 49 min |
| Jul 22, 9:44 PM MDT | Special Weather Statement | LBF | Rock | 46 min |
| Jul 22, 10:05 PM MDT | Special Weather Statement | LBF | Hooker | 25 min |
| Jul 22, 10:12 PM MDT | Special Weather Statement | LBF | Garfield, Loup | 48 min |
| Jul 22, 11:05 PM MDT | Special Weather Statement | LBF | Loup | 25 min |
| Jul 22, 11:37 PM MDT | Special Weather Statement | LBF | Sherman | 23 min |
| Jul 23, 12:02 AM MDT | Special Weather Statement | LBF | Sherman | 43 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.